Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Can a person have both anxiety and bipolar disorder?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2003
Answered : 2190 Questions
Question
I have a history of an anxiety disorder and I am currently taking zoloft.. I am on my fifth week as of now. My anxiety seems to come in waves and I often feel really amped-up like I've had too much caffeine. These feelings are soon followed by feelings of fear and unreality. Is this amped up feeling an indication of mania/bipolar disorder? Can a person have both anxiety and bipolar disorder??
Posted Sun, 31 Aug 2014 in Mental Health
 
 
Answered by Dr. Jonas Sundarakumar 52 minutes later
Brief Answer:
Symptoms NOT indicative of Bipolar disorder

Detailed Answer:
Hello and welcome to Healthcare Magic. Thanks for your query.

The symptoms that you have described are not indicative of a Bipolar disorder. The symptoms that you are describing such as waves of anxiety followed by feelings of fear and unreality could be panic attacks, which are part of your anxiety disorder.

So, you don't have to worry about the possibility of having a Bipolar disorder. I would suggest that you continue treatment for anxiety and when you get these anxiety attacks, you can practice relaxation techniques like deep breathing, JPMR, yoga, etc.

Wish you all the best.

Regards,
Dr. Jonas Sundarakumar MBBS., DPM., MRCPsych.(U.K.)
Consultant Psychiatrist
Above answer was peer-reviewed by
 
Follow-up: Can a person have both anxiety and bipolar disorder? 2 hours later
Thank you Dr. for your reply. Could you please tell my what JPMR is? Also I have read that when taking Zoloft, it not only takes a while for the med to reach full effect but along the way, symptoms can improve as well as return. In other words, the recovery is not linear but often filled with improvements and set backs. Is this your opinion as well. Thanks in advance!
 
 
Answered by Dr. Jonas Sundarakumar 12 hours later
Brief Answer:
Fluctuations common with any medication

Detailed Answer:
Hi,

JPMR stands for Jacobson's Progressive Muscle Relaxation. It is a systematic relaxation exercise which is quite effective for anxiety relief.

With regards to your other question, there can be such fluctuations with any medication, not necessarily Zoloft. This is more to do with the nature of anxiety disorders, which can have a waxing and waning pattern.

Regards,
Dr. Jonas Sundarakumar MBBS., DPM., MRCPsych.(U.K.)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor